Hail, Plymouth
- When
- August 27, 7:15 AM CST
- Where
- Plymouth County, 0.86 mi SE of Remsen
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.810, -95.970
A thunderstorm produced penny size hail near Remsen in Plymouth County in northwest Iowa on the morning of August 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced penny size hail near Remsen in Plymouth County in northwest Iowa on the morning of August 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 5:03 AM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 603 AM CDT THU AUG 27 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 401 AM CDT THU AUG 27 2015 AN MCS HAS DEVELOPED OVER WESTERN AND CENTRAL SOUTH DAKOTA AND WILL HAS BEGUN MOVING INTO OUR WESTERN FORECAST AREA. THIS COMPLEX HAS A HISTORY OF VERY STRONG WINDS WITH MIDLAND SD REPORTING 79 MPH GUSTS AS IT MOVED OVERHEAD. GIVEN THAT THIS COMPLEX IS SHOWING SIGNS OF WEAKENING AS IT MOVES EAST...THINK THAT THE SEVERE WIND THREAT WILL BE GREATEST IN OUR SOUTH CENTRAL SD COUNTIES. HRRR SUGGESTS THAT IT WILL SIGNIFICANTLY WEAKEN BY THE TIME IT HEADS EAST OF THE JAMES RIVER. THINK THIS THIS INITIAL WAVE OF SHOWERS AND THUNDERSTORMS WILL APPROACH I29 SHORTLY AFTER SUNRISE AND WEAKEN FURTHER AS IT MOVES THROUGH SW MN AND NW IA THROUGH MIDDAY. THERE WILL LIKELY BE SOME SORT OF BREAK IN ACTIVITY BEHIND THIS COMPLEX...BUT THIS WILL BE SHORT LIVED. SURFACE LOW PRESSURE SLIDING EASTWARD ALONG THE MISSOURI RIVER AHEAD OF THE MAIN UPPER LOW DIGGING INTO CENTRAL SD...WILL IGNITE FURTHER CONVECTION LATER THIS AFTERNOON AS WARM AIR AND MOISTURE CONTINUES TO ADVECT INTO THE REGION. THIS INITIAL ACTIVITY WILL LIKELY BE FOCUSED IN THE NORTHWEST FORECAST AREA LATE AFTERNOON WITH SHOWERS AND THUNDERSTORMS BECOMING WIDESPREAD THIS EVENING ACROSS THE BULK OF THE CWA AS THE LOW LEVEL JET INTENSIFIES. THIS SYSTEM SLOWLY TRUDGES EASTWARD OVERNIGHT WITH THE BEST CHANCES FOR PRECIPITATION MAINLY ACROSS THE I29 CORRIDOR AND POINTS EASTWARD. PRECIPITABLE WATER VALUES REMAIN ABOVE NORMAL TODAY AND TONIGHT...SO RAINFALL WILL LIKELY TO BE MODERATE TO HEAVY AT TIMES. FLASH FLOODING WILL BE A CONCERN...BUT GIVEN THE HIGH FLASH FLOOD GUIDANCE ON THE ORDER OF 2 TO 3 INCHES PER 3 HOURS IN THE CENTRAL AND EASTERN FORECAST AREA WHERE THE HEAVIEST AMOUNTS ARE EXPECTED...WILL NOT ISSUE ANY HEADLINES AT THIS POINT. BUT WILL NEED TO MONITOR THIS POTENTIAL THIS EVENING AND TONIGHT. FORECAST SOUNDINGS SUGGEST THAT SEVERE WEATHER THREAT WILL RATHER LOW THIS AFTERNOON AND EVENING...BUT GIVEN THE STRONG DYNAMICS OF THE UPPER WAVE THERE IS A SMALL THREAT FOR MARGINAL HAIL OR WINDS...MAINLY NEAR THE MO VALLEY. BY LATE EVENING THIS THREAT DROPS SIGNIFICANTLY...AS WILL THE POTENTIAL FOR MUCH THUNDER AT ALL. HIGHS TODAY WILL BE HAMPERED A BIT BY THE CLOUDS AND RAIN TODAY...BUT WILL BE MILD IN THE MID 70S TO LOWER 80S. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 401 AM CDT THU AUG 27 2015 SIGNIFICANT WEATHER CONTINUES TO BE FRONT WEIGHTED AT THE START OF THE LONGER RANGE. DEEPENING UPPER LEVEL WAVE SHOULD BE FAIRLY CLOSE TO BEING CENTERED RIGHT OVER THE FSD CWA AT 12Z FRIDAY...BUT STILL DEALING WITH A COUPLE DISTINCT COMMUNITIES OF SOLUTIONS...ONE A BIT MORE NORTHWARD CONSISTING OF MOST OF THE DETERMINISTIC MODELS...AND ONE MORE SOUTHWARD CONSISTING OF THE CANADIAN AND WRF-ARW/WRF NMM. SOME HINTS IN THE WATER VAPOR EARLY THIS MORNING SUGGEST A BIT MORE CREDENCE SHOULD BE GIVEN TO THIS SUBSET...WITH STRONGER OF THE WAVES MOVING THROUGH SOUTHERN UTAH AND WHAT IMPACT THE CURRENT MCS WILL HAVE ON BOUNDARY LOCATION. WHEREVER THE EXACT UPPER LOW SETS UP BY EARLY FRIDAY...THE EASTERN CWA WILL REMAIN IN A PRECIPITATION FAVORED DYNAMIC SET UP. ONE THING THAT MAY BE A CHALLENGE IS GETTING A GREAT COVERAGE OF THUNDER...WITH MOST PROFILES SIDING CLOSER TO MOIST NEUTRAL NEAR AND BEHIND THE UPPER LOW. CONTINUE TO SHOW TRAJECTORY WRAPPING MID LEVEL FRONTAL SUPPORT AND PRECIPITATION BEHIND SYSTEM...SO WILL CONTINUE WITH A PERIOD OF CATEGORICAL PRECIPITATION DURING THE MORNING ACROSS SOUTHWEST MINNESOTA...BUT ON A GRADUAL DECLINE FROM WEST TO EAST. EVEN IF PRECIPITATION DOES END OVER MOST OF THE AREA BY EARLY TO MID AFTERNOON...WILL CONTINUE TO HAVE FAIRLY WIDESPREAD CLOUDINESS LINGER OVER MOST OF THE AREA TO IMPACT HEATING. WILL LIKELY HOLD TEMPS IN THE UPPER 60S IN THE FAR EAST...AND SOME LATE DAY SUNSHINE SHOULD PUSH TEMPS CLOSER TO 80 IN THE WEST. CONCERN GOING INTO FRIDAY NIGHT WITH UPPER LOW CONTINUING TO SLOWLY PULL EASTWARD IS JUST HOW MUCH PUSH THE STRATUS FIELD WILL GET BEFORE FLOW WEAKENS WITH BUILDING RIDGE. MOST OF THE CWA TRAJECTORY WOULD FAVOR DRYING...BUT THE FAR SOUTHEAST COULD SEE STRATUS LINGER INTO MUCH OF THE NIGHT. EVEN NOT IMPOSSIBLE FOR THERE TO BE SOME AREAS OF FOG WITHIN THE SURFACE RIDGE AXIS TOWARD THE I29 CORRIDOR. FLOW WILL CONTINUE TO TREND TOWARD SOUTHERLY OVER THE REMAINDER OF THE AREA AS WE MOVE THROUGH SATURDAY...AND THIS SOUTHERLY FLOW WILL BE A FEATURE OF THE FORECAST FOR THE REMAINDER OF THE EXTENDED. FEATURES...IN FACT...ARE FAIRLY STABLE THROUGH THE PERIOD WITH A COUPLE OF WAVES PUSHING OVER A POSITIVELY TILTED RIDGE. POTENTIALLY COULD GET A WEAK FRONTAL BOUNDARY TO LAY DOWN ACROSS THE AREA TOWARD TUESDAY/WEDNESDAY...BUT FOR NOW WITH THE WARMISH TEMPS ALOFT AND DISTINCT LACK OF CONVERGENCE ANYWHERE NEAR THE AREA...HAVE REMOVED ATTEMPT BY BLENDED INITIALIZATION FOR SEVERAL PERIODS OF LOWER PRECIPITATION CHANCES. OTHERWISE...TEMPS APPEAR TO HAVE A BIT OF A COOL BIAS IN THE BLEND AND HAVE PUSHED MOST DAYTIME READINGS UP A COUPLE DEGREES BY TUESDAY AND WEDNESDAY. TEMPTED TO DO MORE...BUT INCREASED MOISTURE IN THE LOWER LEVELS AND WARMING TEMPS ALOFT SHOULD KEEP SURFACE TEMPS BELOW MAXIMUM MIXING. READINGS IN THE WEST WILL OCCASIONALLY PUSH INTO THE LOWER 90S...WHILE GENERALLY 80S PREVAIL EACH DAY CENTRAL AND EAST. OVERNIGHT LOWS WILL MAINLY HOLD IN THE LOWER TO MID 60S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 557 AM CDT THU AUG 27 2015 COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING SLOWLY EASTWARD ACROSS SOUTHEAST SD AND NORTHEAST NEBRASKA WILL CONTINUE TO DISSIPATE AS IT MOVES THROUGH AREAS EAST OF I29 THIS MORNING. SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE TODAY BEHIND THIS BAND...BUT THE BETTER CHANCES FOR PRECIPITATION ARRIVE AFTER 21Z IN THE NORTHWEST AND EXPAND ELSEWHERE THIS EVENING. EXPECT MAINLY VFR CONDITIONS TODAY WITH THE EXCEPTION OF SOME LOWER VISIBILITIES UNDER SHOWERS. OTHERWISE...AS THE RAIN EXPANDS THIS EVENING AND OVERNIGHT...MVFR/IFR CEILINGS AND VISIBILITY WILL BECOME MORE LIKELY...PARTICULARLY AFTER MIDNIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...CHAPMAN AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 543 AM CDT THU AUG 27 2015 IAZ001>003-012>014-022-MNZ080-081-089-090-097-098-SDZ055-056-061- 062-065>067-281045- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-BUENA VISTA- MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-LAKE-MOODY-MCCOOK- MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD- 543 AM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WHILE THERE WILL BE A CHANCE FOR A PASSING THUNDERSTORM THIS MORNING AND EARLY AFTERNOON...A MUCH GREATER CHANCE AND COVERAGE OF STORMS WILL COMMENCE VERY LATE THIS AFTERNOON OR EVENING... CONTINUING INTO FRIDAY MORNING. SEVERE STORMS ARE NOT EXPECTED... BUT RAINFALL AVERAGING FROM ONE TO TWO INCHES IS LIKELY. THIS RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN SMALL STREAMS ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. IAZ020-021-031-032-NEZ013-014-SDZ068>071-281045- PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-DAKOTA-BON HOMME-YANKTON- CLAY SD-UNION- 543 AM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WHILE THERE IS A CHANCE FOR A PASSING THUNDERSTORM THIS MORNING... A MUCH BETTER THREAT FOR THUNDERSTORMS WILL COMMENCE LATER THIS AFTERNOON AND EVENING...LINGERING INTO FRIDAY MORNING. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED THUNDERSTORM FROM VERY LATE AFTERNOON THROUGH AROUND MIDNIGHT MAY PRODUCE HAIL UP TO QUARTER SIZE OR WIND GUSTS UP TO 60 MPH. HEAVY RAINFALL WILL ALSO BE A THREAT FROM LATE AFTERNOON THROUGH THE OVERNIGHT HOURS. RAINFALL AVERAGING FROM ONE TO TWO INCHES IS LIKELY. THIS RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN SMALL STREAMS ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 5 PM AND MIDNIGHT. MNZ071-072-SDZ038>040-050-052>054-057>060-063-064-281045- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS- 543 AM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...WITH A MUCH BETTER CHANCE FOR THUNDERSTORMS COMMENCING LATER THIS AFTERNOON. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CHAPMAN
The Sioux Falls radar (KFSD), 106 km away, was scanning. The volume nearest the first event began at 13:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598490.